Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 395, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 19, 2003, 3:56 AM CDT for Howell County, Ozark County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2003, 3:56 AM CDT (08:56 UTC)
- Expired
- Jul 19, 2003, 4:30 AM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Howell County, MO, Ozark County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 1:40 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2598 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1646 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 13.9
The text
As transmitted, in the capitals the NWS used until 2016.
135 WUUS53 KSGF 190856 SVRSGF MOC091-153-190930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 355 AM CDT SAT JUL 19 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN OZARK COUNTY IN MISSOURI SOUTHWESTERN HOWELL COUNTY IN MISSOURI * UNTIL 430 AM CDT. * AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING BOW ECHO CAPABLE OF PRODUCING HAIL TO THE SIZE OF HALF DOLLARS...AND DAMAGING WINDS OF 60 TO 70 MPH. THIS STORM WAS LOCATED 10 MILES EAST OF GAINESVILLE...OR 23 MILES WEST OF WEST PLAINS...AND ACCELERATING TO THE SOUTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BAKERSFIELD BY 410 AM CDT. THE TOWNS OF SYCAMORE...ZANONI...TECUMSEH AND UDALL ARE ALSO IN THE PATH OF THIS STORM. LAT...LON 3678 9203 3673 9239 3650 9234 3650 9196 $$ BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:05 AM CDT, 51 minutes earlier.
Area forecast discussion, Jul 19, 3:05 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 305 AM CDT SAT JUL 19 2003 .DISCUSSION... THUNDERSTORMS CONTINUE TO REDEVELOP ACROSS SOUTH CENTRAL MISSOURI EARLY SATURDAY MORNING. HOWEVER AN OVERALL WEAKENING TREND HAS BEEN NOTED. STORMS WERE SUPPORTED BY STRONG WARM AIR ADVECTION ON THE NOSE OF A MODEST LOW LEVEL JET. THIS JET WAS INTERSECTING AN OUTFLOW BOUNDARY THAT WAS MIGRATING WEST ACROSS SOUTHWEST MISSOURI...AND WAS LOCATED JUST WEST OF SPRINGFIELD AS DEPICTED BY 8-BIT RADAR IMAGERY. LARGE HAIL HAS BEEN THE PRIMARY HAZARD THROUGH THE NIGHT WITH ROTATING STORMS SUPPORTED BY MODERATE 0-6 KM SHEAR OF NEAR 40 KTS. LAPS SOUNDING DATA SHOWS THE CAP HOLDING STRONG ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. FLASH FLOODING HAS ALSO BEEN AN INCREASING CONCERN AS CELLS TRAIN ACROSS THE SAME AREAS OF SOUTH CENTRAL MISSOURI. SHORT TERM (TODAY THROUGH SUNDAY)... CONVECTION WILL CONTINUE THROUGH THE EARLY MORNING THEN GRADUALLY DIMINISH DURING THE MORNING AS THE LOW LEVEL JET WEAKENS. EFFECTIVE BOUNDARY WILL TRANSITION SOUTHWEST AND SET UP ACROSS FAR SOUTHWEST MISSOURI THIS AFTERNOON. WEAK CONVERGENCE ALONG THE BOUNDARY AND MODERATE TO STRONG INSTABILITY WILL SUPPORT SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON. MID LEVEL WARM LAYER AND CONVECTIVE INHIBITION WILL BE LIMITING FACTORS TO WIDESPREAD STORM COVERAGE. HOWEVER ISOLATED SEVERE STORMS POSSIBLE GIVEN THE DEGREE OF INSTABILITY AND STEEP MID LEVEL LAPSE RATES. NOT A STRONG INDICATION OF DEVELOPMENT TONIGHT AND WILL ONLY MENTION ISOLATED EVENING ACTIVITY. NEXT SUBSTANTIAL SHORTWAVE RIDING THROUGH THE NORTHWEST FLOW WILL APPROACH THE REGION LATE SUNDAY. STRONG INSTABILITY AND RATHER STEEP LAPSE RATES WILL AGAIN SUPPORT ISOLATED SEVERE STORMS. IT APPEARS CONVECTION WILL CONTINUE AND EVEN ORGANIZE INTO SUNDAY NIGHT AS WARM LEVEL ADVECTION INCREASES. EXCESSIVE HEAT AND HUMIDITY WILL ALSO BE A CONCERN THIS WEEKEND. WILL CONTINUE WITH HEAT ADVISORY TODAY ACROSS SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS. I HAVE RAISED TEMPERATURES SOME AS AREA WILL SEE A WARM START. POOLING DEWPOINTS ALONG THE BOUNDARY WILL PUSH HEAT INDICES OVER 105 NEAR THE KANSAS BORDER WITH SOME LOCATIONS NEAR 110 DEGREES. I HAVE NOT EXTENDED THE ADVISORY INTO SUNDAY BUT WILL TAKE A CLOSER LOOK THIS MORNING. LONG TERM (MONDAY THROUGH FRIDAY)... UPPER PATTERN WILL AMPLIFY INTO EARLY NEXT WEEK WITH NORTHWEST FLOW ACROSS THE REGION. A SHORTWAVE WILL BRING A FRONT ACROSS THE REGION MONDAY WHICH WILL ALLOW SLIGHTLY COOLER AND DRIER AIR TO INFILTRATE THE REGION. SEASONABLE TEMPERATURES AND LESS HUMID CONDITIONS WILL PREVAIL THROUGH THE MIDDLE OF NEXT WEEK. && .AVIATION... EXPECT MAINLY VFR CONDITIONS AT JOPLIN (KJLN) AND SPRINGFIELD (KSGF) AS MOST OF THE THUNDERSTORMS REMAIN FARTHER EAST ACROSS SOUTH CENTRAL MISSOURI. GREATEST CONCENTRATION OF STORMS WILL BE NORTHEAST AND EAST OF SPRINGFIELD (KSGF). LOWEST CEILINGS WILL BE IN TWEB ROUTE 233 FROM KSTL-KSGF WHERE SCATTERED MVFR AND LOCALIZED IFR CONDITIONS CAN BE EXPECTED THIS MORNING. CONDITIONS WILL IMPROVE AREA WIDE DURING THE MORNING AS STORMS GRADUALLY DISSIPATE. HOWEVER ISOLATED THUNDERSTORMS WILL AGAIN DEVELOP THIS AFTERNOON AND EVENING. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADVISORY ALONG AND WEST OF A LINE FROM CASSVILLE TO LAMAR TO VERSAILLES THROUGH 11 PM SATURDAY. .KS...HEAT ADVISORY ALL ZONES THROUGH 11 PM SATURDAY. FOSTER
Hazardous weather outlook, Jul 19, 1:10 AM CDT, 2 hours 46 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 110 AM CDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS...INCLUDING ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL TO THE SIZE OF NICKELS AND WINDS UP TO 60 MPH. TORRENTIAL RAINFALL AND LOCALIZED FLOODING. AREAS AFFECTED AND TIMING: THE GREATEST CHANCE FOR THUNDERSTORMS AND FLOODING WILL EXIST EAST OF A WARSAW...TO SPRINGFIELD...TO BRANSON LINE THROUGH 6 AM. DISCUSSION: A COMPLEX OF THUNDERSTORMS CONTINUED ACROSS SOUTH CENTRAL MISSOURI EARLY SATURDAY MORNING. THE STORMS WERE FORMING NORTH AND EAST OF A BOUNDARY THAT EXTENDED FROM KANSAS CITY TO NEAR SPRINGFIELD. LOW LEVEL WINDS FROM THE SOUTHWEST WILL CONTINUE TO INTERSECT THIS BOUNDARY...AND FEED VERY MOIST AND UNSTABLE AIR INTO THE STORM COMPLEX. THE STORMS WILL GENERALLY MOVE SOUTH AND SOUTHEAST AND AFFECT SOUTH CENTRAL MISSOURI. SOME OF THESE STORMS WILL PRODUCE LARGE HAIL AND STRONG WINDS. TORRENTIAL RAINFALL RATES IN EXCESS OF A TWO INCHES PER HOUR WILL ACCOMPANY SOME OF THESE STORMS WITH RAINFALL TOTALS IN EXCESS OF THREE INCHES LIKELY. THESE RAINFALL AMOUNTS COULD RESULT IN FLASH FLOODING. A LAYER OF WARM AIR AT THE MID-LEVELS OF THE ATMOSPHERE WILL INHIBIT STORMS FROM DEVELOPING OVER FAR WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS THROUGH THE EARLY MORNING HOURS WILL BE EAST OF THE SPRINGFIELD AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH EARLY MONDAY...AS SEVERAL UPPER AIR DISTURBANCES WILL INTERACT WITH THE UNSTABLE AIRMASS OVER THE REGION. THE GREATEST LIKELIHOOD FOR THUNDERSTORMS WILL BE FROM THE LATE AFTERNOON INTO THE OVERNIGHT HOURS BOTH SATURDAY AND SUNDAY. IN ADDITION...MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON SATURDAY...AS HEAT INDICES MAY ONCE AGAIN EXCEED 100 DEGREES ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED DURING THE EARLY MORNING HOURS EAST OF A WARSAW...TO MARSHFIELD...TO GAINESVILLE LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
In the hours before
Local storm report, Jul 18, 10:48 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM 7 S ALTON MO .75 INCH HAIL
07/18/03 OREGON DIME SIZE HAIL REPORT
RELAYED BY PASSING
MOTORIST. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 18, 11:01 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 PM ELDON MO FLOOD
07/18/03 MILLER SEVERAL CITY STREETS ARE
UNDER WATER. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Jul 18, 11:08 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1108 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1107 PM ELDON MO 1 INCH HAIL
07/18/03 MILLER QUARTER SIZE HAIL AND 50
MPH WINDS. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Jul 19, 1:19 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0119 AM CDT SAT JUL 19 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0118 AM TUSCUMBIA MO 1.75 INCH HAIL
07/19/03 MILLER REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 19, 1:45 AM CDT, 2 hours 11 minutes before
MOZ055>058-068>071-079>083-090>092-095>098-104>106-191200- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 145 AM CDT SAT JUL 19 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 763...IN EFFECT UNTIL 700 AM CDT SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...CAMDEN...CHRISTIAN...DALLAS...DENT...DOUGLAS...GREENE... HICKORY...HOWELL...LACLEDE...MARIES...MILLER...MORGAN...OREGON... OZARK...PHELPS...POLK...PULASKI...SHANNON...TANEY...TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON... LEBANON...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. FOSTER
Local storm report, Jul 19, 1:57 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0157 AM CDT SAT JUL 19 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 AM ROBY MO 1.5 INCH HAIL
07/19/03 TEXAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:52 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 53 min |
| Jul 18, 8:45 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 60 min |
| Jul 18, 8:52 PM CDT | Flash Flood Warning | SGF | Miller, Morgan | 4 hr |
| Jul 18, 8:53 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 52 min |
| Jul 18, 9:40 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 65 min |
| Jul 18, 9:44 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Morgan | 61 min |
| Jul 18, 10:01 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 59 min |
| Jul 18, 10:14 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 61 min |
| Jul 18, 10:45 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 60 min |
| Jul 18, 10:46 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 44 min |
| Jul 18, 11:55 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 80 min |
| Jul 19, 12:09 AM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 81 min |
| Jul 19, 12:42 AM CDT | Flash Flood Warning | SGF | Miller, Phelps, Pulaski | 4 hr |
| Jul 19, 1:06 AM CDT | Flash Flood Warning | SGF | Oregon | 4 hr |
| Jul 19, 1:15 AM CDT | Severe Thunderstorm Warning | SGF | Miller | 75 min |
| Jul 19, 1:30 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 75 min |
| Jul 19, 2:19 AM CDT | Flash Flood Warning | SGF | Texas | 4 hr |
| Jul 19, 3:47 AM CDT | Flash Flood Warning | SGF | Howell | 3 hr |
| Jul 19, 4:58 AM CDT | Flash Flood Warning | SGF | Oregon | 3 hr |
| Jul 19, 6:28 AM CDT | Flash Flood Warning | SGF | Shannon, Texas | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.